Idaho, 2008

Flood in Idaho, May 19 to 22, 2008

May 19 to 22, 2008 · NWS OTX · 1 event in 1 county or zone

Unseasonably warm temperatures led to significant snow melt in the mountains. This led to minor flooding on the Moyie River at Eastport.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Unseasonably warm temperatures led to significant snow melt in the mountains. This led to minor flooding on the Moyie River at Eastport. The river crested at 9.96 feet at 2:00 AM PST on May 21st, where the flood stage is 9.0 feet. In Boundary county, commissioners declared a state of emergency due to the river flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at May 19, 3:47 PM PST, 2 hours 20 minutes earlier.

Area forecast discussion, May 19, 3:47 PM PST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SPOKANE WA
447 PM PDT MON MAY 19 2008

.SYNOPSIS...
A TRANSITION TO A COOLER WEATHER PATTERN...WITH SOME RAIN...IS
EXPECTED AS A RATHER STRONG COLD FRONT AND UPPER LEVEL TROUGH
TRACK ACROSS THE REGION ON TUESDAY.

&&

.DISCUSSION...
UPDATED AVIATION DISCUSSION.

TONIGHT AND TUESDAY...WV/IR IMAGERY SHOWS A LONG-WAVE TROUGH AND
WELL-ORGANIZED LOW PRESSURE OFF THE PACIFIC COAST ADVANCING
EAST...WHICH WILL MEAN AN INCREASING RISK FOR PRECIP AND AN END TO
THE ABOVE NORMAL TEMPERATURES. CURRENTLY A WARM FRONT IS DRAPED
ACROSS SOUTHERN BC AND A COLD FRONT STRETCHES FROM NEAR THE BC/WA
COAST SOUTHWEST TO OFF THE NRN CALIFORNIA COAST. A STRONG JET IS
NOSING ACROSS THE CENTRAL PACIFIC...ON THE BACKSIDE OF THE
OFFSHORE TROUGH...AND SHORT-WAVE IMPULSES ARE PIVOTING AROUND THE
SOUTHEAST SIDE OF THE TROUGH. THESE TWO FEATURES WILL HELP PUSH
THE COLD FRONT ACROSS THE CASCADES OVERNIGHT AND OVER EASTERN
WASHINGTON/NRN IDAHO TOWARD MID/LATE-DAY TUESDAY. THE FRONTAL
FORCING AND SUPPORTING SYNOPTIC LIFT WITH THE UPPER TROUGH WILL
MAKE THIS A SIGNIFICANT COLD FRONT...IN TERMS OF LIFT. PWAT SURGES
TO BETWEEN 0.75 AND 1.0 INCHES AND LAYER MOISTURE DEEPENS ALONG
THE FRONTAL BOUNDARY. SO THIS LIFT AND MOISTURE WILL BRING A HIGH
CHANCE OF PRECIP TO THE CASCADES...STARTING FIRST AT THE CASCADES
TONIGHT. CHANCES INCREASE TO LIKELY ACROSS THE CENTRAL AND EASTERN
WA BY THE MIDDAY/EARLY AFTERNOON...WITH PRECIP BECOMING LIKELY
ACROSS THE PANHANDLE JUST SHORTLY AFTER. MOST AREAS OUTSIDE OF THE
LEESIDE/DEEPER ZONES WILL HAVE THE POTENTIAL TO PICK UP A COUPLE-
TENTHS OF AN INCH OF RAIN...AND DOUBLE THAT IN SOME OF THE
PANHANDLE MOUNTAIN ZONES. IN ADDITION...BOTH THE GFS/NAM SHOW SOME
NEAR NEGATIVE LI VALUES AND UNSTABLE LAPSE RATES NEAR THE ID/MT
BORDER. THIS WOULD SUGGEST THE RISK FOR PERHAPS ISOLATED
THUNDERSTORMS IN THAT AREA. THE RISK IS TOO ISOLATED/LIMITED TO
MENTION IN GRIDS/ZONE ATTM...BUT BEARS WATCHING. WINDS WILL ALSO
BE IN THE BREEZY CATEGORY ON TUESDAY WITH THE FRONTAL PASSAGE.
TEMPERATURES WILL BE ON A DOWNWARD TREND FOR TUESDAY...WITH HIGHS
SOME 15-20 DEGS COOLER THAN MONDAYS. THIS IS SUPPORTED BY A DROP
OF 850 TEMPS FROM THE MID/UPPER TEENS TO THE MID/UPPER SINGLE
DIGITS AND 1000-500 MB THICKNESSES DECREASING FROM NEAR 565 DM TO
545 DM. /JCOTE

TUESDAY NIGHT THROUGH THURSDAY...THE FRONT IS FORECAST TO
CONTINUE MOVING INTO MONTANA TUESDAY NIGHT WITH PRECIPITATION
DECREASING MARKEDLY ESPECIALLY IN THE IDAHO PANHANDLE. MOST MODELS
AGREE ON A LINGERING...ELONGATED TROUGH AXIS EXCEPT THE NAM
DEVELOPS A CLOSE LOW TO THE SOUTH. EITHER WAY EXPECT BELOW NORMAL
TEMPERATURES AND MAINLY MOUNTAIN SHOWERS ON WEDNESDAY WITH SOME
WARMING ON THURSDAY AND STILL THE THREAT OF A SHOWER OR TWO.

THURSDAY NIGHT THROUGH MONDAY...COOL AND UNSETTLED CONDITIONS WILL
CONTINUE THROUGH THE END OF THE WORKWEEK. MODELS ARE COMING INTO
BETTER AGREEMENT IN DROPPING A CLOSED LOW SOUTH THROUGH THE REGION
THURSDAY NIGHT WITH A 130KT UPPER LEVEL JET DIVING DOWN THE WEST
SIDE OF THE TROUGH OVER WESTERN WASHINGTON. THIS PLACES THE INLAND
NORTHWEST IN AN AREA OF GOOD SYNOPTIC ASCENT WITH THE EASTERN ZONES
IN A MORE FAVORABLE POSITION. THERE IS ALSO A TROWEL FEATURE EVIDENT
IN 700MB THETA E CONTOURS RIDGING OVER THE NORTHERN PANHANDLE OF
IDAHO AND NORTHEAST WASHINGTON. THIS AREA ALSO COMES UNDER
ISENTROPIC UPGLIDE FROM THE NORTHEAST ON FRIDAY. THERE IS THE
POTENTIAL FOR AREAS OF SIGNIFICANT RAINFALL ACROSS THE NORTHEAST
ZONES FROM THIS SYSTEM. THE LOW DRIFTS SOUTH WITH WRAP AROUND
MOISTURE AND SEVERAL BUNDLES OF SHORTWAVE ENERGY ROTATING AROUND THE
PERIPHERY ON SATURDAY. THIS PATTERN WILL BRING EASTERLY UPSLOPE FLOW
TO OUR EASTERN MOUNTAIN ZONES WITH DOWNSLOPE FLOW INTO THE EASTERN
BASIN. WHILE THE EAST SLOPES OF THE CASCADES WILL ALSO SEE ENHANCED
OROGRAPHIC LIFT...MOISTURE WILL BE LACKING SO JUST A SLIGHT CHANCE
OF SHOWERS THERE. BY SUNDAY THE REGION WILL BE IN DRIER NORTHERLY
FLOW ALOFT AS THE LOW DRIFTS FARTHER SOUTH AND THE TROUGH OPENS UP.
A CHANCE OF SHOWERS WILL LINGER OVER THE EASTERN MOUNTAINS AS THEY
REMAIN UNDER THE INFLUENCE OF WRAP AROUND MOISTURE. COOLER
DAYTIME TEMPERATURES WILL BE FOUND OVER THE EASTERN ZONES WHERE
THICKER CLOUD COVER WILL PREVAIL. TEMPERATURES WILL START OUT
SLIGHTLY BELOW SEASONAL NORMALS WITH A GRADUAL WARM UP THROUGH THE
THE WEEKEND. /KELCH

HYDROLOGY CONCERNS CONTINUE ACROSS MOST COUNTIES OUTSIDE OF THE
DEEPER BASIN. SEVERAL RIVERS AND STREAMS ARE RUNNING ABOVE
BANKFULL AND/OR FLOOD STAGE. THE ABOVE NORMAL TEMPERATURES WHICH
CONTINUED ON MONDAY CONTRIBUTED TO ADDITIONAL SNOW-MELT. THE
INCOMING COLD FRONT WILL QUICKLY DROP TEMPERATURES BACK BELOW
NORMAL AND SIGNIFICANT REDUCE THE MELTING. THE INCOMING RAIN WILL
SLOW THE RECESSION OF AREA WATERWAYS. FOR MORE SPECIFIC
INFORMATION REFER TO THE VARIOUS HYDROLOGICAL WARNINGS AND
STATEMENTS. /JCOTE

&&

.AVIATION...
VFR CONDITIONS THROUGH 00Z WEDNESDAY FOR ALL TAF SITES EXPECTED.
BREEZY SOUTHWEST AND WEST WINDS SUSTAINED 12-17KTS AND GUSTY CAN
BE EXPECTED INTO THIS EVENING THEN DIMINISH SOMEWHAT OVERNIGHT. CEILINGS
AT 10-15K FT WILL BEGIN TO THICKEN AND LOWER TOWARD 12-18Z
TUESDAY...WITH A COLD FRONT PUSHING THROUGH THE CASCADES. WINDS
WILL INCREASE AND BECOME GUSTY WITH THE FRONTAL PASSAGE. RAIN
SHOWERS ARE EXPECTED TO DEVELOP NEAR THE CASCADES AND PUSH TOWARD
THE EASTERN TAF SITES BY LATE MORNING/ MIDDAY TUESDAY. /EK

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        56  61  43  58  41  66 /  10  90  40  20  10  10
COEUR DALENE  54  62  44  57  41  66 /  10  90  50  20  10  10
PULLMAN        56  63  42  57  41  64 /  10  80  40  20  10  10
LEWISTON       61  71  47  62  46  68 /  10  70  30  20  10  10
COLVILLE       54  62  43  61  43  67 /  10  90  30  20  10  10
SANDPOINT      48  62  43  57  41  64 /  10  90  40  30  20  20
KELLOGG        52  62  40  51  40  61 /  10  90  60  30  30  20
MOSES LAKE     58  72  44  66  45  75 /  10  30  10  10  10  10
WENATCHEE      61  68  45  65  48  73 /  10  30  10  10   0  10
OMAK           57  70  43  65  45  73 /  20  40  10  10  10  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&
Hazardous weather outlook, May 19, 5:03 AM PST, 13 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
603 AM PDT MON MAY 19 2008

IDZ001>004-026-027-WAZ031-032-037-038-041>043-201315-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-NORTHEAST MOUNTAINS-
OKANOGAN HIGHLANDS-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
OKANOGAN VALLEY-
603 AM PDT MON MAY 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...NORTH CENTRAL WASHINGTON...NORTHEAST
WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

UNSEASONABLY WARM TEMPERATURES WILL LEAD TO A CONTINUATION OF RAPID
MOUNTAIN SNOWMELT AND RISES ON AREA MAINSTEM RIVERS AND SMALL
STREAMS ACROSS MUCH OF THE NORTHERN MOUNTAINS OF EASTERN
WASHINGTON AND THE IDAHO PANHANDLE. SEE THE LATEST FLOOD
WARNING...FLOOD WATCH...FLOOD ADVISORY...AND FLOOD STATEMENT
PRODUCTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE POTENTIAL EXISTS TUESDAY AND TUESDAY NIGHT TO SEE A WIDESPREAD
SOAKING RAIN EVENT FOR EXTREME EASTERN WASHINGTON AND ALL OF NORTH
IDAHO. THE IMPACT OF THIS PRECIPITATION WILL BE TO EITHER SLOW THE
RATE OF FALL OF STREAMS THAT HAVE ALREADY CRESTED OR PRODUCE
FURTHER RISES AND HIGHER PEAK CRESTS.

WAZ033>036-044-201315-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
SPOKANE AREA-WATERVILLE PLATEAU-
603 AM PDT MON MAY 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON...EAST CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Boundary

When
May 19, 6:07 PM PST to May 22, 6:30 AM PST
Where
Boundary County, 0.04 mi NNW of Eastport to 0.12 mi SW of Eastport
Cause
Heavy Rain / Snow Melt
Reported by
Other Federal Agency
Coordinates
49.001, -116.180

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2008Every state in 2008This day in weather historyWarnings in Idaho, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 100554.